Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 337, NWS Des Moines, IA

August 28, 2007Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2007, 8:35 PM CDT for Marshall County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 8:35 PM CDT (01:35 UTC)
Expired
Aug 28, 2007, 9:18 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:32 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 290136
SVRDMX
IAC127-290230-
/O.NEW.KDMX.SV.W.0337.070829T0135Z-070829T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA...

* UNTIL 930 PM CDT.

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES NORTHWEST OF STATE CENTER TO 11 MILES
  SOUTHWEST OF STATE CENTER...OR ALONG A LINE EXTENDING FROM 45 MILES
  NORTH OF DES MOINES TO 27 MILES NORTHEAST OF DES MOINES...AND
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STATE CENTER BY 840 PM CDT...
  MARSHALLTOWN BY 900 PM CDT...

THIS STORM PRODUCED WIND DAMAGE IN STORY COUNTY...ALSO BLOWING OVER 
A SEMI TRAILER WEST OF KELLEY.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4208 9324 4209 9323 4210 9324 4220 9325
      4221 9278 4186 9277 4186 9323
TIME...MOT...LOC 0135Z 257DEG 36KT 4220 9332 4187 9322

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 290156
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT TUE AUG 28 2007

IAC127-290230-
/O.CON.KDMX.SV.W.0337.000000T0000Z-070829T0230Z/
MARSHALL IA-
856 PM CDT TUE AUG 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR MARSHALL COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ALBION TO LAUREL...OR ALONG A LINE EXTENDING FROM 42
MILES SOUTHWEST OF WATERLOO TO 38 MILES NORTHEAST OF DES MOINES...
MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GILMAN BY 905 PM CDT...
  LE GRAND BY 910 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4187 9310 4220 9323 4221 9278 4187 9277
      4186 9278
TIME...MOT...LOC 0156Z 268DEG 37KT 4212 9296 4186 9294

$$

JUNGBLUTH
000 
WWUS53 KDMX 290218
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT TUE AUG 28 2007

IAC127-290228-
/O.CAN.KDMX.SV.W.0337.000000T0000Z-070829T0230Z/
MARSHALL IA-
918 PM CDT TUE AUG 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY IS
CANCELLED...

AT 914 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4187 9310 4220 9323 4221 9278 4187 9277
      4186 9278
TIME...MOT...LOC 0218Z 260DEG 46KT 4224 9275 4191 9265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:30 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 3:30 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE AUG 28 2007

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS ACROSS THE STATE WITH CUR PSN FM NEAR
KMCW-ONAWA LINE.  WL SEE AREAL COVERAGE OF TSRA INC OVR NGT WITH
SLOW PROGRESS SEWD IN AREA.  CONT FFA TNGT WITH BEST CHC OVR THE NW
HLF OF THE STATE.  LINGERING PCPN IN THE AM BUT AMOUNTS NOT ALL THAT
GREAT.  TEMPS A GOOD 15 DEG COOLER WITH CLOUDS AND CAA.  WX PRETTY
NIL AFT PSG OF THIS SYS.  HIGH PRES RDG WL HOLD OVR THE CENTRAL U.S.
FOR THE END OF THE WK INTO THE WKND.  TEMPS WILL COOL TO NEAR NORMAL
WITH GRADUAL WARMING THRU THE WKND.

&&

.AVIATION...28/18Z
SLOW MOVING COLD FRONT IN EXTREME NORTHWEST IOWA WITH ISOLATED
THUNDERSTORM DEVELOPMENT ALONG THE FRONT.  MUCH OF THE DAY
CONDITIONS WILL REMAIN VFR EXCEPT IN FAR NORTHERN IOWA NEAR BOUNDARY
WHERE IFR CEILINGS AND VSBYS IN THUNDERSTORMS.  FRONT WILL BE SLOW
TO REACH CENTRAL IOWA AND SOUTHERN IOWA BY MORNING WITH LOW IFR
CEILINGS BEHIND COLD FRONT.  STORMS FOR CENTRAL AND SOUTHERN IOWA
NOT EXPECTED UNTIL WELL AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
IAZ016-017-023>028-033>039-044>050-057>062-070>072.

&&
Hazardous weather outlook, Aug 28, 7:50 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT TUE AUG 28 2007

IAZ004>007-015-300100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
750 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 9.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT.
LOCALLY HEAVY RAINFALL IS EXPECTED WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ016-017-023>028-033>039-044>050-057>062-070>072-300100-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
750 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. A FEW
STORMS THROUGH MIDNIGHT WILL BE CAPABLE OF PRODUCING 65 MPH WIND
GUSTS AND HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED
OUT. WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE EXPECTED.
LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH MIDNIGHT. RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED TONIGHT AND WEDNESDAY MORNING.

IAZ073>075-081>086-092>097-300100-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
750 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH 65 MPH WIND GUSTS BEING THE MAIN THREAT.
BRIEF LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FAB

In the hours before

Local storm report, Aug 28, 7:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          2 N DEDHAM              41.94N 94.82W
08/28/2007                   CARROLL            IA   LAW ENFORCEMENT

            TOUCHED DOWN BETWEEN WILLEY AND DEDHAM

&&

GFORSTER
Local storm report, Aug 28, 7:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     TEMPLETON               41.92N 94.94W
08/28/2007  M68 MPH          CARROLL            IA   TRAINED SPOTTER

            50 YEAR OLD LARGE TREE DOWN...ALONG WITH SEVERAL OTHER
            LIMBS COVERING ROADS IN THE TOWN OF TEMPLETON.

&&

PODRAZIK
Local storm report, Aug 28, 7:17 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     AUDUBON                 41.72N 94.93W
08/28/2007                   AUDUBON            IA   LAW ENFORCEMENT

            A FEW LARGE TREES DOWN AND SEVERAL 5 TO 10 INCH DIAMETER
            LIMBS DOWN IN AUDOBON.

&&

PODRAZIK
Local storm report, Aug 28, 7:34 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          2 S JEFFERSON           41.99N 94.38W
08/28/2007                   GREENE             IA   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND BETWEEN JEFFERSON AND
            COOPER NEAR E57.

&&

STEACHOU
Local storm report, Aug 28, 7:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     GLIDDEN                 42.06N 94.73W
08/28/2007                   CARROLL            IA   EMERGENCY MNGR

            TREES DOWN IN TOWN...ONE ON FIRE.

0700 PM     TSTM WND DMG     2 N COON RAPIDS         41.90N 94.68W
08/28/2007                   CARROLL            IA   EMERGENCY MNGR

            BARN BLEW OVER

&&

STEACHOU
Local storm report, Aug 28, 8:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     SCHALLER                42.50N 95.30W
08/28/2007  E60 MPH          SAC                IA   TRAINED SPOTTER

            4 INCH TO 5 INCH TREE BRANCHES DOWN

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:12 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie55 min
Aug 28, 7:25 PM CDTTornado WarningDMXBoone, Greene40 min
Aug 28, 7:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.